Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 1, 2018, 7:21 PM EDT for Calhoun County, Michigan. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 7:21 PM EDT (23:21 UTC)
- Expired
- Sep 1, 2018, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 7:28 PM EDT | TSTM WND DMG | 4 Sw Burlington, MI | TREE DOWN ON NORTH BROADWAY STREET JUST NORTH OF THE BRANCH COUNTY LINE IN UNION CITY. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
817
WUUS53 KGRR 012321
SVRGRR
MIC025-020015-
/O.NEW.KGRR.SV.W.0049.180901T2321Z-180902T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
721 PM EDT SAT SEP 1 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in south central Michigan...
* Until 815 PM EDT.
* At 721 PM EDT, a severe thunderstorm was located over Union City,
or 10 miles northwest of Coldwater, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Albion... Marshall... Homer...
Union City... Burlington... Marengo...
Tekonsha...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4207 8521 4211 8521 4237 8472 4207 8471
TIME...MOT...LOC 2321Z 253DEG 22KT 4206 8512
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:49 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 1, 3:49 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Sat Sep 1 2018
LATEST UPDATE...
Hydro
.SYNOPSIS...
Issued at 328 PM EDT Sat Sep 1 2018
Expect periods of showers and thunderstorms with locally heavy
rainfall through this coming week. For the most part it will be
warm and humid through the period too.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Sep 1 2018
The primary issue is the potential for heavy rainfall tonight. We
have an upstream shortwave (MCV) that will interact with an nearly
stationary frontal boundary and initiate another period of
showers and thunderstorms, mostly during the overnight hours.
Given precipitable water values forecast to near 2 inches, and all
the rain we have had of late, plus the reports this morning into
early this afternoon of 1 to 2 inches, seems it would not take all
that much to result in some localized flooding.
This shortwave moves out of the area Sunday only to have another
one move in Sunday night. Then on Monday that moves out so at this
point it seems tonight and Sunday night will be active weather
periods.
.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Sep 1 2018
The current longwave pattern favors periods of showers and
thunderstorms into next weekend. Temperatures will remain well
above normal.
There is a northern stream wave that should enhance the
convection in the Wednesday time frame, then a southerns stream
system should enhance the rainfall Fri or Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 155 PM EDT Sat Sep 1 2018
For most of our TAF sites, I expect periods of thunderstorms until
just before sunrise Sunday. We have an upstream shortwave that
has an area of convection assoicated with it. That will interact
with the stalled front in the area to result in periods of
thunderstorms with locally very heavy rain.
It is possible locations like GRR, AZO, BTL will have an extend
period of showers and thunderstorms from early this evening until
around 8-10z. Most of the high resolution models are showing
this. Once that upstream system gets through most of Sunday should
be VFR. It is possible there could be some low clouds and fog
around toward sunrise but that should mix out quickly.
&&
.MARINE...
Issued at 328 PM EDT Sat Sep 1 2018
The beach hazards have diminished as winds and waves have
subsided.
&&
.HYDROLOGY...
Issued at 348 PM EDT Sat Sep 1 2018
An active and fairly wet weather pattern will remain over the region
into next weekend. Rounds of showers and storms, all with the
potential to produce very heavy rain in a short period of time, are
expected through next Saturday. Some locations will likely receive
multiple rounds of heavy rain over the next week. This will increase
the potential for flooding, especially in areas where soils remain
saturated from earlier heavy rain over the past week.
The next widespread round of heavy rainfall is expected tonight into
Sunday morning. Storms tonight may repeatedly affect the same
locations. Additional rainfall between 1 and 3 inches may fall over
much of West Michigan (slightly less east of Battle Creek and south
of Lansing), increasing the risk for flooding.
River levels are running more than 90 percent of usual levels for
this time of year, generally east of U.S. 131 and north of I-96.
This includes the Muskegon River Basin and the western portions of
the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain
through next weekend may cause flooding, especially along the
smaller creeks and streams. Larger mainstem rivers such as the
Muskegon, Grand, and Kalamazoo could potentially see significant
rises if enough rain falls over the river basin, though it may take
several day for the water to work through the system.
Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the next week.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from 8 PM EDT this evening through Sunday morning
for MIZ037>040-043>046-050>052-056>058-064-071.
LM...None.
&&
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...HLO
MARINE...WDMHazardous weather outlook, Sep 1, 4:30 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 430 PM EDT Sat Sep 1 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 430 PM EDT Sat Sep 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This evening and Tonight Additional rounds of thunderstorms are expected both this evening and tonight. The main threats from storms will be heavy rain and flooding. Some of the stronger storms may contain a wind threat as well, with gusts to around 60 mph possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms are expected during the Sunday through Friday time frame. The main threats will continue to be locally heavy rain and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ844>849-020815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 430 PM EDT Sat Sep 1 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Additional rounds of thunderstorms are expected both this evening and tonight. The main threats from storms over Lake Michigan will be lightning and wind gusts in excess of 40 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms are expected during the Sunday through Friday time frame. DUKE
In the hours before
Special weather statement, Sep 1, 2:55 PM EDT, 4 hours 26 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 255 PM EDT SAT SEP 1 2018 MIZ074-011945- Jackson MI- 255 PM EDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near Cambridge Junction, or 12 miles north of Hudson, moving east northeast at 35 mph. Winds in excess of 40 mph with downed tree limbs will be possible with this storm. This strong thunderstorm will be near... Sunset Beach around 300 PM EDT. Napoleon and Norvell around 305 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4208 8435 4225 8413 4207 8413 TIME...MOT...LOC 1854Z 240DEG 31KT 4202 8426 LAURENS
Local storm report, Sep 1, 3:33 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 SW SPARTA 43.12N 85.75W
09/01/2018 M1.52 INCH KENT MI MESONET
RAINFALL OVER THE PAST 6 HOURS. SPOM4,
SPARTA AG MESONET.
&&
CASSpecial weather statement, Sep 1, 6:01 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
601 PM EDT SAT SEP 1 2018
MIZ073-012245-
Calhoun MI-
601 PM EDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles southwest of Marshall, moving northeast at 25 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Albion... Marshall... Marengo...
Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm.
&&
LAT...LON 4222 8517 4242 8490 4242 8472 4223 8472
4211 8501
TIME...MOT...LOC 2157Z 236DEG 22KT 4222 8507
CASSpecial weather statement, Sep 1, 6:28 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
628 PM EDT SAT SEP 1 2018
MIZ064-065-072-012315-
Kalamazoo MI-Allegan MI-Barry MI-
628 PM EDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alamo, and over Otsego, moving east at 20 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Parchment... Plainwell... Otsego...
Richland... Comstock Northwest... Alamo...
Delton... Cooper...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4235 8577 4237 8577 4242 8576 4242 8580
4248 8578 4253 8540 4231 8544
TIME...MOT...LOC 2226Z 272DEG 17KT 4242 8575
CASSpecial weather statement, Sep 1, 6:47 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 647 PM EDT SAT SEP 1 2018 MIZ074-020015- Jackson MI- 647 PM EDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near Parma, or near Albion, moving east at 20 mph. Wind gusts around 50 mph with downed tree limbs will be possible with this storm. This strong thunderstorm will be near... Parma around 655 PM EDT. Spring Arbor around 700 PM EDT. Sandstone around 705 PM EDT. Topkins around 710 PM EDT. Jackson and Rives Junction around 720 PM EDT. Michigan Center around 730 PM EDT. Leoni around 735 PM EDT. Grass Lake around 745 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4216 8414 4216 8471 4242 8472 4243 8414 TIME...MOT...LOC 2247Z 252DEG 19KT 4230 8467 LAURENS
Special weather statement, Sep 1, 6:55 PM EDT, 26 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 655 PM EDT SAT SEP 1 2018 MIZ066-067-020000- Ingham MI-Eaton MI- 655 PM EDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY... At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near Brookfield, or near Eaton Rapids, moving east at 20 mph. Wind gusts around 50 mph with downed tree limbs will be possible with this storm. This strong thunderstorm will be near... Eaton Rapids around 705 PM EDT. Onondaga around 715 PM EDT. Aurelius around 725 PM EDT. Leslie around 730 PM EDT. Eden around 735 PM EDT. Mason around 740 PM EDT. Bunker Hill around 750 PM EDT. Dansville and Fitchburg around 755 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4243 8414 4242 8481 4249 8481 4266 8415 TIME...MOT...LOC 2255Z 252DEG 19KT 4246 8471 LAURENS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:04 AM EDT | Special Weather Statement | GRR | Mason, Muskegon, Oceana | 56 min |
| Sep 1, 9:59 AM EDT | Special Weather Statement | GRR | Muskegon, Oceana, Ottawa | 61 min |
| Sep 1, 11:07 AM EDT | Areal Flood Advisory | GRR | Muskegon | 6 hr |
| Sep 1, 12:43 PM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 18 hr |
| Sep 1, 1:58 PM EDT | Special Weather Statement | GRR | Barry, Eaton | 2 hr |
| Sep 1, 2:55 PM EDT | Special Weather Statement | GRR | Jackson | 50 min |
| Sep 1, 6:01 PM EDT | Special Weather Statement | GRR | Calhoun | 44 min |
| Sep 1, 6:28 PM EDT | Special Weather Statement | GRR | Kalamazoo | 47 min |
| Sep 1, 6:34 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 41 min |
| Sep 1, 6:47 PM EDT | Special Weather Statement | GRR | Jackson | 88 min |
| Sep 1, 6:55 PM EDT | Special Weather Statement | GRR | Ingham | 65 min |
| Sep 1, 6:56 PM EDT | Tornado Warning | GRR | Barry, Kalamazoo | 20 min |
| Sep 1, 7:27 PM EDT | Tornado Warning | GRR | Calhoun | 48 min |
| Sep 1, 7:39 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 29 min |
| Sep 1, 7:48 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 42 min |
| Sep 1, 7:53 PM EDT | Tornado Warning | GRR | Mecosta | 37 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.